Question on drug effects on liver

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

elcamino
Veteran Member


Date Joined Sep 2005
Total Posts : 1744
   Posted 8/1/2006 8:20 AM (GMT -7)   
This question has arisen due to Erin's post on her bad labs.  RJ, you had mentioned that Erin shouldn't take any more acetaminophen.  I currently take the mtx, which we all know can be hard on the liver.  I also take 4 tramadol a day (not sure how much acetaminophen is in those puppies, and I take 3 tylenol pm at night to help me sleep.  Am I taking too much?  I just started the mtx, so I wouldn't think that would have any effects so soon, but I've been taking the tramadol and tylenol pm for quite a while.  On just those, my liver labs are fine.  Just wondering of mtx would push it over the edge.
 
Erin, if you read this please take RJ's advice seriously.  I don't want you to end up in the hospital, or worse.
 
Elcamino
Current dx: Rheumatoid Arthritis
Suspected dx: UCTD/Early Lupus
Current Meds: Enbrel, Plaquenil, Aciphex, Ultracet, Zyrtec, Allavert-D, Zantac, Tylenol PM
Past Meds: Relafen, Vioxx, Mobic, Voltaren, Sulfasalazine, Entocort, Prednisone, Humira, Reglan


Aldo
Regular Member


Date Joined Jan 2006
Total Posts : 289
   Posted 8/1/2006 11:20 AM (GMT -7)   

Hey...sorry to be late here :) I lost my connection for awhile. With regard to acetaminophen, I think Europe and Canada are much more knowledgeable about this pain reliever and liver toxicity. It only takes one time to destroy your liver. One overdose with acetaminophen, and you can be on the list for a transplant. People most likely to do this are those that drink alcohol. The combination of the two is really bad.

El C, please stop the Tylenol PM! You can get the PM without the tylenol. Since the steroids and no sleep for me, I have been taking a generic (cheap) version of over the counter Unisom. The active ingredient is diphenhydramine hydrochloride. Hain't got a clue as to what that is, but it works better for me than Lunesta.

I also take Tramadol. I looked it up on a pharm site and it said each had 350mg of acetaminophen. One extra strength Tylenol has 500mg. I think you are fine with the Tramadol.

GEEZE, I just went to a pharm site and dayum! You guys have got to study the MTX side effects and interactions with other meds like NSAIDS!!! Are any of you losing hair (alopecia)?

MTX can also cause abnormal liver function tests. That is why I went there in the first place, to see if the med was hard on the liver. This is a very serious medicine, and if precautions are taken, probably a very good medicine.

Here is a linl to the info. Note the little tabs at the top of the page. You can get more info. I haven't even read the precautions and warnings...

http://www.rxlist.com/cgi/generic/mtx_ad.htm

Good day to all,

Rj

P.S. I just read the warnings for this medicine. If any of you can not click on the warning tab and read that page, please tell me. One of the better things it can do is cause damage to the liver.....I'm sorry but I would have to be persuaded by more than one doctor to take this medicine.

Post Edited (Aldo) : 8/1/2006 12:30:27 PM (GMT-6)


elcamino
Veteran Member


Date Joined Sep 2005
Total Posts : 1744
   Posted 8/1/2006 11:32 AM (GMT -7)   

Hey RJ, thanks for the info.  I've researched mtx through and through.  I think I'm familiar enough with the side effects that I know it's a serious medication (I've managed to avoid it for the last year because I know too much about it)--haven't lost any hair yet.  I imagine at the low doses we take of mtx, though, that the hair may thin, but not completely fall out as it would at the higher chemotherapy doses? 

BTW, I have tried to take the pm without the tylenol and it has the same effect on me that alcohol does.  It knocks me out initially, and then I wake up repeatedly throughout the night.  It's the tylenol in it that keeps the aches and pains at bay, I guess?  I suppose I could always ask my rheumy for a prescription for lunesta or the equivalent, but I figured if an OTC drug was doing the trick then why bother?  Also, isn't lunesta habit forming?

Or perhaps I could take 2 additional tramadol (I only take 4/day and I can take up to 6) combined with the pm(without tylenol), but tramadol has acetaminophen in it so I don't know what good that would do.

Thanks--I'll have to consider changing my habits.
Elcamino
Current dx: Rheumatoid Arthritis
Suspected dx: UCTD/Early Lupus
Current Meds: Enbrel, Plaquenil, Aciphex, Ultracet, Zyrtec, Allavert-D, Zantac, Tylenol PM
Past Meds: Relafen, Vioxx, Mobic, Voltaren, Sulfasalazine, Entocort, Prednisone, Humira, Reglan


erin.K
Veteran Member


Date Joined Mar 2005
Total Posts : 3148
   Posted 8/1/2006 4:13 PM (GMT -7)   

hey guys,

you know...ya never think if this crap until it hits ya!  but Rj you're right, overdose of Tylenol will land you with a likely case of severe liver failure and damage.  no one is to take more than quantity 8  500mg tablets per day of acetamoniphen.  so in short 4 Grams is the maximum. people that are over 75, bedridden, or who drink alcohol daily, have liver or kidney disease should reduce the maximum dose to 2 Grams per day.

geesh, learning more about the liver than i did in school!

erin.K
Veteran Member


Date Joined Mar 2005
Total Posts : 3148
   Posted 8/1/2006 7:02 PM (GMT -7)   
dear "el"
thank you for your care & concern as well.  and yes...i will take this seriously.  in fact, i have avoided taking Tylenol all day. i do however have about 9 LidoDerm patches on my joints. eyes
boy...you'de all make fantastic nurses!
much love
erin

Aldo
Regular Member


Date Joined Jan 2006
Total Posts : 289
   Posted 8/2/2006 7:15 AM (GMT -7)   
Hey! I didn't take anything for sleep last night and got a good night's rest. But I still woke up with a hangover......I didn't even have one Margaret Rita, but that is my very, very, very 1st choice....How I got here I haven't a clue....There's booze in the blender.....Wasted away again,

Rj

P.S. I forgot to mention that I felt like I got hangovers from the Unisom. I also got one from the Lunesta, but it didn't make me sleep...

erin.K
Veteran Member


Date Joined Mar 2005
Total Posts : 3148
   Posted 8/2/2006 7:32 AM (GMT -7)   
hey i know...maybe you're one of those sleepwalkers that makes cocktails during the night! LOL. ya never know.
;)
Active/Severe Rheumatory Arthritis. Crohns. AS. Chiari Malformation & Right Brain venous anomoly. Partial complex seizures. Emphysema. Rheumatic Lung & Heart. MVP and Tricuspid prolapse. Had Lymes disease for 10 years.
Meds: Humira 40mg Q 4 days; Prednisone 20mg; Pentasa 4G daily; Imuran 50mg; Dilaudid 4mg; Diazepam 5mg; Avinza 60mg; Reglan; Antivert 25mg tid; LidoDerm; MiraLax & too many others.

New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, December 10, 2016 1:31 PM (GMT -7)
There are a total of 2,736,018 posts in 301,348 threads.
View Active Threads


Who's Online
This forum has 151444 registered members. Please welcome our newest member, Kilgore Trout.
288 Guest(s), 5 Registered Member(s) are currently online.  Details
DBwithUC, Xfitmama3, Kilgore Trout, bdbbauden, nostress


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer